Kansas, 2023

Damaging Winds in Kansas, August 22, 2023

August 22, 2023 · NWS ICT · 3 events in 1 county or zone

An isolated thunderstorm resulted in severe damaging wind gusts in McPherson County during the evening. This storm caused damage to many tree limbs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An isolated thunderstorm resulted in severe damaging wind gusts in McPherson County during the evening. This storm caused damage to many tree limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 22, 1:33 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 22, 1:33 PM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
233 PM CDT Tue Aug 22 2023

.SHORT TERM...(This evening through Friday night)
Issued at 231 PM CDT Tue Aug 22 2023

Forecast Highlights:

* Excessive heat with temperatures or heat indices up 115 degrees
  will likely continue Wed and Thu.

* Excessive heat may continue Friday with heat indices between 105
  and 110 possible.

* Cooler weather this weekend with highs closer to seasonal normals,
  with possible shower and storms.

Excessive heat will continue to be the story for the next couple of
days, as a very stout 597dm 500h ridge remains centered over the
Missouri valley. The highest combination of heat and heat index
values will be over SE KS and the Flint Hills where dewpoints in the
upper 70s to around 80 will not mix out as well as areas west of I-
135, leading to heat index values of 115 to potentially 117.

Deterministic models show a slight decrease in 500h heights on Wed,
which may keep highs just a little lower in the lower 100s, but heat
indices will still range from 105 to 115.  Record max temperatures
are a little hotter for Wed, so feel max temps will stay just below.
Excessive heat warning headlines look on track for Wed thru probably
Thu. Winds may be a little stronger on Thu, across central KS, which
will lead to dewpoints mixing out more efficiently for areas west of
I-135, so heat indices west of I-135 on Thu will be a little more
bearable.

By the end of the week into the weekend, the stout upper ridge will
slowly begin to retrograde back to the west, initially into the
Rockies and eventually into the SW US by the end of the weekend.
Models suggest that remnants of TS Harold (currently in southern TX)
may make their way north across the Rockies and then east back into
the plains by Sat or Sun. This impulse will help break down the
ridge, also helping to bring a cold front south into the area for
Fri afternoon/evening and another again on Sat.

Slow progression of the front on Friday, may lead to one more
extreme heat day, especially across southern KS, where compressional
heating and pooling of higher dewpoints will be maximized. Have
bumped up max temperatures a few degrees on Friday, closer to the
75th percentile, with this in mind. So expect one more day of 100-
105 degree heat for most locations on Friday. Have decided to extend
the Excessive Heat Warning for most of southern KS into Fri.
Uncertain how far north to continue the warning, given current
forecast highs, so could see some adjustments with later forecasts.

Dry boundary layer conditions and lack of convergence along the
front will probably lead to most locations remaining dry as the
front moves through late Fri or early on Sat, with cooler less humid
air moving into the area by Sat.

Ketcham

.LONG TERM...(Saturday through Tuesday)
Issued at 231 PM CDT Tue Aug 22 2023

Medium range models show cooler and more seasonal type temperatures
for the weekend, with max temperatures in the lower 90s. Return
flow, and warm advection, over the cooler air, may lead to an
elevated shower/storm chance across most of south central KS late
Sat night into early on Sunday. Could also see a chance of diurnally
driven afternoon convection on Sunday across southern KS, where the
highest precipitable water axis will be located. Shear and
instability is minimal so not expecting anything strong or severe.

Ketcham

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1234 PM CDT Tue Aug 22 2023

VFR conditions will prevail over the next 24 hours. Patchy fog is
possible once again east of the Flint Hills Wednesday morning, but
impacts will not be widespread. Elected to go fairly conservative
with this possibility in the KCNU TAF. Winds will remain fairly
light and generally out of the south or southwest at 5 to 10
knots.

&&

.CLIMATE...
Issued at 231 PM CDT Tue Aug 22 2023

Wednesday Forecast High Temperatures vs Record Highs:
* Wichita: 103 (Record High: 106 in 2011)
* Salina: 106 (Record High: 108 in 1936)
* Chanute: 101 (Record High: 108 in 1936)
* Russell: 104 (Record High: 102 in 2011)

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    77 103  76 103 /   0   0   0   0
Hutchinson      77 103  75 104 /   0   0   0   0
Newton          78 102  76 103 /   0   0   0   0
ElDorado        77 101  76 102 /   0   0   0   0
Winfield-KWLD   77 101  75 102 /   0   0   0   0
Russell         76 105  76 103 /   0   0   0   0
Great Bend      75 102  73 101 /   0   0   0   0
Salina          79 106  77 107 /   0   0   0   0
McPherson       77 104  74 103 /   0   0   0   0
Coffeyville     77 101  76 102 /   0   0   0   0
Chanute         77 100  76 101 /   0   0   0   0
Iola            77 100  76 101 /   0   0   0   0
Parsons-KPPF    77 101  76 103 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 10 PM CDT Thursday for KSZ032-033-
047>053-067-068.

Excessive Heat Warning until 10 PM CDT Friday for KSZ069>072-082-
083-091>096-098>100.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...JC
CLIMATE...Ketcham
Hazardous weather outlook, Aug 22, 3:57 PM CST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
457 PM CDT Tue Aug 22 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-232200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
457 PM CDT Tue Aug 22 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Dangerous heat will continue across the entire area through this
evening. Please see latest excessive heat warning for additional
details.

Isolated thunderstorms will affect a small area of central Kansas
along the I-135 corridor early this evening, mainly across
McPherson and Harvey counties. Brief heavy rainfall and gusty winds
to 50 mph will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Dangerous heat will continue Wednesday through Friday across the
entire area. Please see the latest excessive heat warning for
additional details.

There is a slight chance for thunderstorms Saturday night and
Sunday afternoon across portions of central and south central
Kansas. Strong to severe storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Aug 22, 4:02 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Wichita KS
502 PM CDT Tue Aug 22 2023

KSZ051-222245-
McPherson KS-
502 PM CDT Tue Aug 22 2023

...A strong thunderstorm will impact portions of southern McPherson
County through 545 PM CDT...

At 501 PM CDT, Doppler radar was tracking a strong thunderstorm over
Moundridge, moving northwest at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mcpherson, Moundridge, Galva, and Mcpherson Airport.

This includes Interstate 135 between Mile Markers 44 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3849 9756 3818 9737 3817 9759 3818 9763
      3839 9784
TIME...MOT...LOC 2201Z 143DEG 5KT 3821 9750

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JAKUB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McPherson

When
August 22, 4:19 PM CST to 4:24 PM CST
Where
McPherson County, 0.35 mi N of Moundridge
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
38.205, -97.521

Facebook reports of winds gusting at 60 to 70 mph. Multiple trees and limbs were reported down in town.

Thunderstorm Wind, McPherson

When
August 22, 4:30 PM CST to 4:33 PM CST
Where
McPherson County, 0.65 mi SE of Mc Pherson
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.364, -97.660

Off duty NWS employee estimated 60 mph winds and reported that multiple one to three inch diameter tree limbs were down.

Thunderstorm Wind, McPherson

When
August 22, 4:38 PM CST to 4:42 PM CST
Where
McPherson County, 0.65 mi SE of Mc Pherson
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.364, -97.660

Off duty NWS employee estimated 70 mph winds with a video shared via Twitter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117328, 1117334, 1117336.